Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 215, NWS Morristown, TN

November 9, 2000Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 9, 2000, 3:14 PM EST for Meigs County, Rhea County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 3:14 PM EST (20:14 UTC)
Expired
Nov 9, 2000, 3:45 PM EST
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Meigs County, TN, Rhea County, TN

What was reported inside it

TimeReportWhereRemark
Nov 9, 3:30 PM ESTThunderstorm WindEast View, TN
Nov 9, 3:30 PM ESTThunderstorm WindDayton, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 12:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 092015
SVRMRX
TNC121-143-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEIGS COUNTY IN EASTERN TENNESSEE
  RHEA COUNTY IN EASTERN TENNESSEE

* UNTIL 345 PM EST

* AT 204 PM CST(304 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF
  SPRING CITY TO DAYTON...OR FROM 14 MILES SOUTH OF CROSSVILLE TO
  DAYTON...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVENSVILLE AROUND 325 PM EST
  OLD WASHINGTON AROUND 330 PM EST
  SPRING CITY AROUND 335 PM EST
  DECATUR AROUND 340 PM EST
  
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...  WINDS UP TO 
60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND   BREAK 
LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.   VERY HEAVY 
RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.   FREQUENT AND DEADLY 
CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERjSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

$$

LAT...LON 3548 8512 3535 8496 3565 8453 3583 8475

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 10:26 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Nov 9, 10:26 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1026 AM EST THU NOV 9 2000

NO UPDATES PLANNED THIS MORNING.  SURFACE LOW CURRENTLY NEAR PADUCAH
WITH THE COLD FRONT IN WESTERN MS.  PREFRONTAL TROUGH KICKING OFF
WIDESPREAD SHOWERS OVER OUR AREA THIS MORNING...WITH MOST OF THE
THUNDERSTORM ACTIVITY STAYING SOUTH WHERE BEST INSTABILITY REMAINS.
06Z MESOETA VERIFYING WELL WITH FEATURES.  SURFACE LOW WILL MOVE
NORTHEAST INTO OH VALLEY THIS AFTERNOON WITH COLD FRONT MOVING INTO
OUR AREA THIS AFTERNOON.  GRADIENT INCREASES WHICH SHOULD PROVIDE
GUSTY WINDS LATER TODAY.  PROBABLY SEE A BREAK IN PRECIP EARLY THIS
AFTERNOON BEFORE THE COLD FRONT NEARS.  H5 TROUGH BECOMES NEGATIVELY
TILTED AND UPPER LEVEL JET MAX IN A FAVORABLE QUAD WITH DEEP MOISTURE
IN THE AREA.  HAVE GOOD DYNAMICS FOR SEVERE STORMS AHEAD OF FRONT...
BUT DONT THINK ATMOSPHERE WILL HAVE TIME TO RECOVER THIS
AFTERNOON...SO SEVERE WEATHER SHOULD BE LIMITED.  COLD FRONT SHOULD
MOVE THROUGH AREA EARLY THIS EVENING.  NOT MUCH OF A WARM UP TODAY
WITH THE CLOUDS...TEMPERATURES LOOK GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Local storm report, Nov 9, 11:28 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 AM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

140 AM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   MARION                         REPORTED BY SHERIFF'S OFFICE
                                          SEVERAL TREES DOWNED
                                          ACROSS THE COUNTY.

230 AM     COUNTYWIDE                     WIND DAMAGE
11/09/00   MARION                         REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWNED
                                          ACROSS THE COUNTY
                                          BETWEEN 220-240 AM EST
                                          (120-140 AM CST).

240 AM     KIMBALL                        WIND DAMAGE
11/09/00   MARION                         REPORTED BY DISPATCH
                                          A TELEPHONE POLE,
                                          TELEPHONE LINES AND
                                          CABLE LINES DOWNED ON
                                          SPEERS ROAD.

END/FERRELL
Special weather statement, Nov 9, 11:43 AM EST, 3 hours 31 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 AM EST THU NOV 9 2000

...THERE IS A CHANCE FOR SEVERE WEATHER ACROSS EAST TENNESSEE LATE
THIS AFTERNOON INTO THIS EVENING...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND SURFACE COLD FRONT
WILL GET CLOSER TO REGION THIS AFTERNOON...AND MOVE INTO THE REGION
THIS EVENING. A LINE OF DEVELOPING THUNDERSTORMS WERE OBSERVED IN
MID TENNESSEE BEFORE NOON NEAR THE COLD FRONT...AND THIS LINE IS
EXPECTED TO MARCH NEAR OR ALONG THE COLD FRONT INTO EASTERN TENNESSEE
BY THIS EVENING. AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE
AND LIMITED INSTABILITY IN PLACE.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. ALSO...VERY STRONG WINDS AT A FEW THOUSAND FEET UP MAY
GENERATE AN ISOLATED TORNADO. THE LINE IS EXPECTED TO MOVE RAPIDLY
EAST...SO ADDITIONAL HEAVY RAINFALL IS EXPECTED TO BE BRIEF.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED
LATER THIS AFTERNOON.

DM
Special weather statement, Nov 9, 12:26 PM EST, 2 hours 48 minutes before
TNZ081>084-098>100-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EST (1125 AM CST) THU NOV 9 2000

...TORNADO WATCH IN EFFECT FOR SOUTHEAST TENNESSEE UNTIL 4 PM CST
(5 PM EST)...

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST TENNESSEE
THROUGH 4 PM CST (5 PM EST).  THE WATCH COVERS MARION...BLEDSOE...
SEQUATCHIE...HAMILTON...RHEA...MEIGS...AND BRADLEY COUNTIES.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE COLD
FRONT WILL MOVE TOWARD EAST TENNESSEE THIS AFTERNOON...AND
MOVE THROUGH THE REGION THIS EVENING.  A LINE OF THUNDERSTORMS
ALONG AND AHEAD OF THIS FRONT IS EXPECTED TO MOVE INTO THE WATCH
AREA.  AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE
AND SUFFICIENT INSTABILITY IN PLACE FOR THE PRODUCTION OF SEVERE
WEATHER.

THE WINDS IN THE ATMOSPHERE THIS AFTERNOON WILL BE CAPABLE OF
SUPPORTING THUNDERSTORMS WHICH COULD BECOME TORNADIC.  STRONG
VERTICAL WIND SHEAR IS THE MAIN INGREDIENT.  THESE STORMS WILL ALSO
BE CAPABLE OF PRODUCING LARGE HAIL AND STRAIGHT-LINE DAMAGING WINDS.

PLEASE KEEP YOURSELF INFORMED THIS AFTERNOON ABOUT THIS DEVELOPING
AND POTENTIALLY DANGEROUS WEATHER XSITUATION.  STAY TUNED TO LOCAL OR
CABLE RADIO OR TV STATIONS...OR USE YOUR NOAA WEATHER RADIO...THE
VOICE OF THE NATIONAL WEATHER SERVICE.

SP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:25 AM ESTSevere Thunderstorm WarningMRXMarion50 min
Nov 9, 2:11 AM ESTSevere Thunderstorm WarningMRXMarion34 min
Nov 9, 2:20 PM ESTSevere Thunderstorm WarningMRXMarion25 min
Nov 9, 2:39 PM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Nov 9, 2:50 PM ESTSevere Thunderstorm WarningMRXHamilton40 min
Nov 9, 3:30 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott30 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXBradley, McMinn35 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXRoane35 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott43 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXCampbell43 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningMRXPolk39 min
Nov 9, 4:11 PM ESTSevere Thunderstorm WarningMRXLoudon, Monroe49 min
Nov 9, 4:37 PM ESTSevere Thunderstorm WarningMRXBlount, Knox38 min
Nov 9, 4:44 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union46 min
Nov 9, 4:45 PM ESTSevere Thunderstorm WarningMRXPolk45 min
Nov 9, 5:01 PM ESTSevere Thunderstorm WarningMRXJefferson, Sevier44 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHamblen, Hawkins47 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHancock47 min
Nov 9, 5:18 PM ESTSevere Thunderstorm WarningMRXBlount27 min
Nov 9, 5:29 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger16 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHancock48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXGreene48 min
Nov 9, 6:03 PM ESTSevere Thunderstorm WarningMRXCocke27 min
Nov 9, 6:30 PM ESTSevere Thunderstorm WarningMRXUnicoi45 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXSullivan46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXWashington46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.